Alert archive / Alabama / Flash Flood Warnings in 2010
Flash Flood Warning 57, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 16, 2010, 9:46 PM CDT for Cherokee County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2010, 9:46 PM CDT (02:46 UTC)
- Expired
- Aug 17, 2010, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 92 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 9:50 PM CDT | FLASH FLOOD | Leesburg, AL | WATER OVER COUNTY ROAD 44. SEVERAL ROADS WERE EVENTUALLY CLOSED AROUND LEESBURG DUE TO HIGH WATER. |
| Aug 16, 9:50 PM CDT | HEAVY RAIN 0 | Leesburg, AL | WATER OVER THE ROAD ALONG COUNTY ROAD 44. ROAD CLOSURES ARE BEGINNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1505 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409
WGUS54 KBMX 170246
FFWBMX
ALC019-170545-
/O.NEW.KBMX.FF.W.0057.100817T0246Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
946 PM CDT MON AUG 16 2010
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL CHEROKEE COUNTY IN NORTHEAST ALABAMA...
THIS INCLUDES THE CITIES OF...CENTRE...LEESBURG...AND CEDAR
BLUFF...
* UNTIL 1245 AM CDT
* AT 943 PM CDT...THE NATIONAL WEATHER SERVICE RADAR INDICATED
ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL HAS FALLEN. WITH STORMS
TRAINING OVER THE SAME AREAS...ANOTHER 2 INCHES IS NOT OUT OF THE
QUESTION. THIS WILL MAKE FLASH FLOODING LIKELY OVER LOWER LYING
AREAS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS
LAKE...LEESBURG AND GAYLESVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
3414 8579 3414 8581 3418 8584 3427 8570
$$2 follow-up statements
042
WGUS74 KBMX 170346
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1046 PM CDT MON AUG 16 2010
ALC019-170545-
/O.CON.KBMX.FF.W.0057.000000T0000Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE AL-
1046 PM CDT MON AUG 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL CHEROKEE COUNTY...
AT 1044 PM CDT...NATIONAL WEATHER RADAR CONTINUED TO DETECT A
THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS LAKE...
LEESBURG...CENTRE...AND CEDAR BLUFF.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
3414 8579 3414 8581 3418 8584 3427 8570
$$
08323
WGUS74 KBMX 170348
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 PM CDT MON AUG 16 2010
ALC019-170545-
/O.CON.KBMX.FF.W.0057.000000T0000Z-100817T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEROKEE AL-
1048 PM CDT MON AUG 16 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT FOR
CENTRAL CHEROKEE COUNTY...
AT 1048 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING OVER THE
WARNED AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEISS LAKE...
LEESBURG...CENTRE...AND CEDAR BLUFF.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8548 3404 8541 3406 8576 3411 8580
3414 8579 3414 8581 3418 8584 3427 8570
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:19 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 16, 8:19 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 819 PM CDT MON AUG 16 2010 .UPDATE...EVENING UPDATE. ADJUSTED POPS AND TEMPERATURES BASED ON OBSERVED TRENDS. OVERNIGHT LOWS INTO THE MIDDLE 70S ACROSS THE AREA. A FEW STORMS WILL LINGER THROUGH AS LATE AS MIDNIGHT...BUT OVERALL COVERAGE AND STRENGTH SHOULD DECREASE. && .DISCUSSION... /ISSUED 332 PM CDT MON AUG 16 2010/ MOISTURE ASSOCIATED WITH A TROPICAL DISTURBANCE...WHICH HAPPENS TO BE THE REMNANTS OF TROPICAL DEPRESSION 5...WILL REMAIN IN PLACE ACROSS CENTRAL ALABAMA FOR MUCH OF THE FORECAST PERIOD. AS A RESULT...EXPECT GOOD RAIN CHANCES ALONG WITH SLIGHTLY LOWER TEMPERATURES DUE TO THE INCREASE IN CLOUD COVERAGE. THIS INCREASE IN TROPICAL MOISTURE WILL ALSO HELP PW VALUES SOAR WELL OVER 2 INCHES. AS A RESULT...THERE WILL BE A THREAT OF HEAVY RAIN THROUGH THE REST OF THE WEEK ACROSS THE ENTIRE AREA. MODELS ARE ACTUALLY IN FAIRLY GOOD AGREEMENT THROUGH THE REST OF THE WORK WEEK. THE SURFACE LOW PRESSURE EVENTUALLY GETS PICKED UP BY THE UPPER LEVEL PATTERN BY MID WEEK. HOWEVER...WITH PLENTY OF LEFTOVER MOISTURE...DO NOT EXPECT FOR RAIN CHANCES TO DECREASE MUCH. IN FACT...GLOBAL MODELS CONTINUE TO INDICATE THAT MOISTURE IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEKEND. THE PATTERN COULD SHIFT EARLY NEXT WEEK WHEN LONG RANGE MODELS INDICATE A STRONG UPPER LEVEL TROF AND A TRAILING SURFACE COLD FRONT. FOR NOW...IT LOOKS LIKE THE FLOW ALOFT WILL REMAIN STRONG ENOUGH TO CLEAR THE FRONT THROUGH THE ENTIRE AREA. HOWEVER...THIS IS ACTUALLY GETTING OUT OF THE SCOPE OF THIS FORECAST PERIOD. SO...WILL PUT THAT IN THE BACK BURNER FOR NOW. ALTHOUGH TEMPERATURES ARE EXPECTED TO BE A LITTLE LOWER THAN WHAT THEY HAVE BEEN...THE INCREASE IN MOISTURE WILL STILL MAKE IT FEEL QUITE MUGGY OUT THERE. EVEN THEN...TEMPS ARE STILL RUNNING ABOVE NORMAL FOR BOTH DAYTIME AND NIGHTTIME PERIODS. 10/ARM && .AVIATION...00Z TAF DISCUSSION. FOCUS FEATURES WILL BE IN ABUNDANCE WITH SFC FRONT ACROSS NW AL AND REMNANT LOW TO OUR SW ACROSS THE LA/MS COAST. SOME WIDELY SCATTERED ACTIVITY IS MOVING ACROSS SE PART OF C AL THIS EVENING...BUT MAJORITY AND STRONGEST ACTIVITY SHOULD REMAIN NW OF THE TAF SITES THIS EVENING. SOME LOW CIGS/AND BR ARE POSSIBLE DURING THE EARLY MORNING HRS...MAINLY AFTER SUNRISE ACROSS MOST TAF SITES...WITH THE EXCEPTION OF TOI...THINKING MORE OF MOISTURE WILL BE OVER THE SE AND COMBINED WITH RAINFALL RECEIVED EARLIER HAVE GREATEST AFFECTS HERE. HAVE ADDED VCTS FOR TUE AFTN FOR TOI LATE AS THINK THERE WILL BE 2 BANDS OF PRECIP...ONE CLOSER TO FRONT...MOST LIKELY NW OF NRN TAF SITES...AND ANOTHER BAND CLOSER TO THE COAST WITH MOISTURE AROUND REMNANT LOW WHICH COULD AFFECT TOI...ALTHOUGH NOT AS CONFIDENT WITH TOI...SO ONLY VCTS FOR NOW. NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. 08/MNK && && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 10/08
Hazardous weather outlook, Aug 16, 9:30 PM CDT, 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 930 PM CDT MON AUG 16 2010 ALZ011>015-017>050-180230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 930 PM CDT MON AUG 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 12/SIRMON
In the hours before
Special weather statement, Aug 16, 5:18 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 518 PM CDT MON AUG 16 2010 ALZ046-162300- BULLOCK AL- 518 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 600 PM CDT... AT 513 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR PICKETT...OR 10 MILES SOUTHWEST OF MIDWAY...MOVING NORTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... UNION SPRINGS... INVERNESS... ABERFOIL... FRANKLIN FIELD... SEDGEFIELD... 27
Special weather statement, Aug 16, 5:44 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 544 PM CDT MON AUG 16 2010 ALZ011-012-162315- LAMAR AL-MARION AL- 544 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARION AND NORTHERN LAMAR COUNTIES UNTIL 615 PM CDT... AT 540 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR GUIN...OR 7 MILES NORTHWEST OF WINFIELD...MOVING SOUTHWEST AT 20 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... SULLIGENT... VERNON... GUIN... BEAVERTON... CREWS... 27
Special weather statement, Aug 16, 6:13 PM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 613 PM CDT MON AUG 16 2010 ALZ012-162345- LAMAR AL- 613 PM CDT MON AUG 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 645 PM CDT... AT 612 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR SULLIGENT...MOVING SOUTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... LAMAR COUNTY AIRPORT... BEDFORD... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:50 PM CDT | Areal Flood Advisory | BMX | Cherokee | 115 min |
| Aug 16, 10:22 PM CDT | Flash Flood Warning | BMX | Etowah | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.